Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 1, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at May 24, 2018, 8:24 AM CDT for Cavalier County, North Dakota. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2018, 8:24 AM CDT (13:24 UTC)
- Expired
- May 24, 2018, 9:00 AM CDT
- In force
- 36 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cavalier County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 173 km from the middle of the area, began a volume at 13:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 8:42 AM CDT | HAIL 1 | 2 Sw Maida, ND | PICTURES SHARED BY LOCAL NEWS SHOW ACCUMULATED QUARTER SIZED HAIL. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 1.4 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -174 J/kg
- Mixed-layer LCL
- 1585 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
287
WUUS53 KFGF 241324
SVRFGF
NDC019-241400-
/O.NEW.KFGF.SV.W.0001.180524T1324Z-180524T1400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
824 AM CDT THU MAY 24 2018
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
North central Cavalier County in northeastern North Dakota...
* Until 900 AM CDT.
* At 823 AM CDT, a severe thunderstorm was located near Dresden, or 9
miles west of Langdon, moving northeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Dresden around 825 AM CDT.
Wales around 830 AM CDT.
Mount Carmel around 835 AM CDT.
Maida around 840 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4900 9821 4870 9849 4878 9873 4900 9859
TIME...MOT...LOC 1323Z 207DEG 49KT 4881 9856
HAIL...1.00IN
WIND...60MPH
$$
NC/BP2 follow-up statements
674
WWUS53 KFGF 241347
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
847 AM CDT THU MAY 24 2018
NDC019-241400-
/O.CON.KFGF.SV.W.0001.000000T0000Z-180524T1400Z/
Cavalier ND-
847 AM CDT THU MAY 24 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 AM CDT
FOR NORTH CENTRAL CAVALIER COUNTY...
At 846 AM CDT, a severe thunderstorm was located 7 miles north of
Maida, or 23 miles north of Langdon, moving northeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
this severe thunderstorm will remain over mainly rural areas of north
central Cavalier County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4900 9821 4888 9833 4894 9862 4900 9859
TIME...MOT...LOC 1346Z 207DEG 49KT 4910 9834
HAIL...1.00IN
WIND...60MPH
$$
NC/BP055
WWUS53 KFGF 241355
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
855 AM CDT THU MAY 24 2018
NDC019-241405-
/O.EXP.KFGF.SV.W.0001.000000T0000Z-180524T1400Z/
Cavalier ND-
855 AM CDT THU MAY 24 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CAVALIER COUNTY
WILL EXPIRE AT 900 AM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
LAT...LON 4900 9821 4888 9833 4894 9862 4900 9859
TIME...MOT...LOC 1355Z 207DEG 49KT 4919 9827
$$
NC/BPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 6:47 AM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, May 24, 6:47 AM CDT, 1 hour 37 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 647 AM CDT Thu May 24 2018 .UPDATE... Issued at 647 AM CDT Thu May 24 2018 Still have a few lingering showers and weak thunderstorms, but overall activity continues to wane. Previous forecast still in line, so no other changes needed. && .SHORT TERM...(Today and tonight) Issued at 401 AM CDT Thu May 24 2018 There are a few different areas of convection across the FA this morning. The main one is up around the Lake of the Woods region, where slow moving thunderstorms are likely dropping some small hail at times and producing some localized heavier rain. There were storms in our southeast FA during the late evening, but these have since shifted into the Brainerd to Little Falls area. Another area of storms was located west of Jamestown, with another small cell east of Cando. So generally expect some weak convection to linger into the morning hours, but pretty isolated in overall coverage. Looking ahead into today, SPC has the entire FA in a slight risk for severe thunderstorms. However, think most of the morning through early afternoon will be like it is now, pretty isolated in coverage if anything at all. By mid to late afternoon, the high resolution models develop a line of thunderstorms over the eastern FA, from the Lake of the Woods down toward Elbow Lake, then quickly shift them off to the east of the FA. About the same time or even a little later, they develop more storms over central ND. These would track eastward into the Red River Valley during the early evening. Think these have the best shot of bringing a few severe storms, with large hail and strong winds. Bulk shear values look to come up some, but still not that great, which will limit the overall threat. Think the severe weather threat should taper off by mid to late evening again. .LONG TERM...(Friday through Wednesday) Issued at 401 AM CDT Thu May 24 2018 Friday to Saturday Night...Upper level trough over southern MAN and southern SASK will continue to move east. SASK trough will move across the Lake of the Woods area Fri night and produce scattered showers and storms for the northeast zones Fri night. Ridge building occurs for Sat and Sat night with next upper trough will move into the Intermountain West. Some warm advection precip will be possible for Sat night in the western zones. Sunday to Wednesday...Split flow was across North America with northern stream over Canada and southern stream over the states. In northern stream, long wave ridge over central/western Canada flattens and shifts east. In southern stream, long wave trough over the west coast weakens while long wave ridge over the Northern Plains shift a little east. The ECMWF was a little faster with the northern stream while the GFS was faster with the southern stream. Little change to high temperatures for Sun and Wed. Mon highs were decreased zero to two degrees and Tue highs were decreased one to three degrees compared to yesterdays forecast. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 647 AM CDT Thu May 24 2018 Ceilings are well into the VFR range, so no issues there. Expect to see increasing winds through the morning, being the most gusty through the afternoon/early evening. Tried to show the best idea for thunderstorm timing with this set of TAFs, however only mentioned VCTS for now. If later shifts feel more confident, they may be able to add more detail to the timing and expected coverage. Think best time for all TAF sites for thunder will be late afternoon into the early to mid evening. By that time, they should clear KDVL/KGFK/FAR, taking a little longer at KTVF/KBJI. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Godon SHORT TERM...Godon LONG TERM...JH AVIATION...Godon
Hazardous weather outlook, May 24, 3:59 AM CDT, 4 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 359 AM CDT Thu May 24 2018 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-250900- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 359 AM CDT Thu May 24 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Severe thunderstorms are possible from 3 pm to 10 pm today. Hail 1 inch in diameter, wind gusts up to 60 mph, and localized heavy rain are the main hazards from these storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, May 24, 2:46 AM CDT, 5 hours 38 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
246 AM CDT THU MAY 24 2018
MNZ005-240845-
Roseau MN-
246 AM CDT THU MAY 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ROSEAU COUNTY UNTIL 345
AM CDT...
At 246 AM CDT, Doppler radar was tracking a strong thunderstorm over
Wannaska, or 12 miles south of Roseau, moving northeast at 20 mph.
Dime size hail will be possible with this storm.
This strong thunderstorm will be near...
Pencer around 300 AM CDT.
Malung around 305 AM CDT.
Salol around 330 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4877 9526 4854 9563 4854 9573 4874 9603
4900 9569 4900 9564
TIME...MOT...LOC 0746Z 223DEG 19KT 4866 9575
JHSpecial weather statement, May 24, 3:22 AM CDT, 5 hours 2 minutes before
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 322 AM CDT THU MAY 24 2018 MNZ005-240915- Roseau MN- 322 AM CDT THU MAY 24 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ROSEAU COUNTY UNTIL 415 AM CDT... At 321 AM CDT, Doppler radar was tracking a strong thunderstorm over Ross, or 10 miles northwest of Roseau, moving northeast at 15 mph. Dime size hail will be possible with this storm. This strong thunderstorm will be near... Pinecreek around 330 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4885 9588 4900 9616 4900 9566 TIME...MOT...LOC 0821Z 218DEG 15KT 4894 9596 JH
Special weather statement, May 24, 8:00 AM CDT, 24 minutes before
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 800 AM CDT THU MAY 24 2018 NDZ006-007-015-241345- Towner-Ramsey-Cavalier- 800 AM CDT THU MAY 24 2018 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN TOWNER... CAVALIER AND NORTH CENTRAL RAMSEY COUNTIES... At 800 AM CDT, radar indicated strong thunderstorms were located along a line extending from near Rocklake to Hampden. Movement was northeast at 45 mph. Winds in excess of 40 mph and half inch hail are possible with these storms. Locations impacted include... Langdon, Munich, Rocklake, Hampden, Clyde, Alsen and Wales. LAT...LON 4900 9928 4900 9809 4845 9870 4879 9941 TIME...MOT...LOC 1300Z 207DEG 37KT 4887 9924 4856 9864 NC/BP
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 8:00 AM CDT | Special Weather Statement | FGF | Cavalier | 45 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.